For years, we have been fighting an opioid crisis in the United States, with an increasing number of deaths being attributed to opioid drugs each year. However, experts have recently ruled that phrases like “opioid overdose” actually over-simplify the tragedy we’re experiencing in our country. In truth, we are up against a polysubstance abuse and overdose epidemic.
“It is now a polysubstance-overdose death crisis,” writes John Peppin, DO, in a recent article published by the National Library of Medicine. This is due to the “the fact that the majority of overdose deaths currently involve multiple substances.”
Newer research, published in September 2023, supports this sentiment, finding that “polysubstance use [is] more sought-after and commonplace,” as fentanyl has progressively taken over the illicit drug market. Fentanyl is now being added to painkiller pills, heroin, cocaine, methamphetamine, and other drugs being manufactured and sold illegally. Joseph Friedman, leader of the study and researcher at UCLA’s David Geffen School of Medicine, explains:
“Fentanyl has ushered in a polysubstance overdose crisis, meaning that people are mixing fentanyl with other drugs, like stimulants, but also countless other synthetic substances.”
Nearly 88 percent of drug overdose deaths today involve synthetic opioids like fentanyl. Additionally, roughly half of all drug overdose deaths involve multiple drugs, according to the CDC. This underlines the dangers of polysubstance abuse.
What is Polysubstance Abuse?
Polysubstance abuse is defined as the misuse of more than one drug. Substances may be used at the same time or within a close timeframe to qualify as polysubstance abuse. Polysubstance abuse may be used interchangeably with the phrase polydrug abuse.
While polysubstance abuse is often used to refer to the abuse of multiple illicit drugs, it can also include the misuse of multiple prescription medications (used without a doctor’s prescription).
Polysubstance use may be intentional or accidental. On one hand, it is common for people to consume multiple drugs at once to heighten the effects of drugs or enhance the feeling of being high. Intentional polysubstance abuse is also common among those who want to decrease or counteract the effects of one drug with another.
Unintentional polysubstance abuse occurs when a person takes drugs that have been laced with (i.e. mixed with) another substance. For example, fentanyl is often mixed with other drugs and taken without the user’s knowledge.
Why is Polysubstance Abuse Dangerous?
Whether a person takes multiple drugs intentionally, or is victim to laced drugs, the fact of the matter is that polysubstance abuse is never, ever safe. There are a multitude of reasons for this:
- Certain drugs interact with the body differently, causing conflicting physical effects. For example, the combination of cocaine and heroin known as a “speedball” has dangerously different effects on the body. Cocaine, as a stimulant, activates the nervous system while heroin, a depressant, slows it down. For some, this can cause irrevocable damage to one’s physical health.
- The effects of polysubstance abuse are more unpredictable than the effects of taking a single drug alone. Typically, when taking one drug, users know what the expect. However, you cannot fully predict how two or more drugs will interact, and therefore how they will alter your physical and mental state.
- When combined, the effects of drugs are often stronger, therefore hindering your ability to function. This can lead to dangerous physical consequences including overdose.
- Using multiple drugs can mask the symptoms of overdose and other dangerous side effects. For example, the symptoms of a fentanyl overdose could be disguised by the elevated effects of cocaine or methamphetamine. In other words, a user may be high off one drug and not realize their body is suffering from the use of another.
According to the Centers for Disease Control and Prevention (CDC), mixing drugs intentionally or unintentionally can lead to an array of life-threatening consequences, including:
- Brain damage
- Damage to other internal organs, like the liver
- Heart attack
What to Know About Polysubstance Overdoses
An alarming number of overdose deaths now involve multiple drugs, largely driven by an increase in synthetic opioid use. In a New York Times article, published in November 2023, it was revealed that we’re up against a “new and perilous period” due to polysubstance abuse. The effects? Deadly overdose.
Overdose deaths involving fentanyl have been on the rise for years. In fact, the number of overdose deaths involving synthetic opioids like fentanyl was nearly 23 times higher in 2021 than it was in 2013. And fentanyl is not just being cut into opioid drugs. Stimulants like cocaine are also being mixed with fentanyl at increasing rates. In 2021, 32 percent of drug overdose deaths involved a combination of fentanyl and stimulants, up from 0.6% in 2010.
As such, experts warn that we are in the “fourth wave” of the U.S. overdose epidemic. The first wave was in the early 2000s, characterized by the rise in prescription opioid overdoses, followed by a rise in heroin overdoses around 2010. The third wave of America’s overdose crisis was hit hard by fentanyl around 2013. The fourth, however, is now being attributed to polysubstance overdose deaths.
Not only is polysubstance abuse dangerous, but overdoses due to polysubstance abuse are difficult to treat. While opioid overdoses can sometimes be reversed with the administration of Narcan, this drug does not reverse other dangerous consequences of multiple other drugs. It’s estimated that 70 to 80 percent of opioid users also take other substances, often in combination with opioid drugs.
What to Do if Someone is Overdosing (After Taking Multiple Drugs)
While it can be hard to recognize – and treat – an overdose when multiple drugs are used, it is important to act immediately. Even if you are not sure, but you think a person is overdosing, do not hesitate to call for help. Treat it like an overdose and you can save a life. The CDC recommends:
- Calling 911 immediately
- Administering Narcan (naloxone) if available
- Trying to keep the person awake and breathing
- Laying the person on their side to prevent choking
- Staying with the person until emergency responders arrive
Additionally, if your loved one is using multiple drugs and has developed a dependence, do not hesitate to seek professional help. You can also save a life by getting them counseling and support, rather than waiting for dangerous side effects like an overdose to occur. Turnbridge is an expert in co-occurring substance use disorders, and is available for guidance at 877-581-1793. You may also explore our treatment programs for adolescents and young adults online.